Alert archive / Nebraska / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Cheyenne, WY

June 11, 2010Cheyenne County, Kimball County, Morrill County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 11, 2010, 6:20 PM MDT for Cheyenne County, Kimball County, Morrill County, Nebraska. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2010, 6:20 PM MDT (00:20 UTC)
Expired
Jun 11, 2010, 10:29 PM MDT
In force
4 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, NE, Kimball County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:00 PM MDTFLASH FLOODS Bushnell, NECOUNTY ROADS WASHED OUT FROM HEAVY RAINFALL JUST SOUTH OF BUSHNELL.
Jun 11, 7:40 PM MDTFLASH FLOODSidney, NELARGE PORTION OF THE CITY FLOODED. 10TH AVENUE CLOSED DUE TO FLOODING. LOW LYING AREAS UNDER 2-3 FEET OF WATER
Jun 11, 7:45 PM MDTHEAVY RAIN 211 Sse Kimball, NETHE SPOTTER RECEIVED 2 INCHES OF RAIN IN ABOUT AN HOUR AND A HALF.
Jun 11, 7:57 PM MDTHEAVY RAIN 2.37Sidney, NE2.37 INCHES OF RAIN REPORTED BY SIDNEY ASOS SINCE 645 PM MDT
Jun 11, 8:34 PM MDTFLASH FLOOD12 Sw Bridgeport, NEROADS FLOODED AROUND HOUSE. 3.5 INCHES OF RAIN FELL FROM 430 PM TO PRESENT TIME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS55 KCYS 120020
FFWCYS
NEC033-105-123-120630-
/O.NEW.KCYS.FF.W.0007.100612T0020Z-100612T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT FRI JUN 11 2010

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
  MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1230 AM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED HOURLY RAINFALL RATES OF ONE AND A    
  HALF TO TWO INCHES PER HOUR ARE OCCURRING OVER MORRILL AND KIMBALL 
  COUNTIES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KIMBALL...SIDNEY...ANGORA...BAYARD...BENNETT RESERVOIR...BONNER...
  BOX LAKE...BRICKER LAKES...BRIDGEPORT...BROWNSON...CAMP LAKE...
  CHIMNEY ROCK...COLTON...DALTON...DIX...GRUBNY LAKE...GURLEY...
  KIMBALL AIRPORT...KLEMAN LAKE...LODGEPOLE...LORENZO...MCCARTHY
  LAKE...MILLER AIRSTRIP...MOUNT VERNON...MUD SPRINGS...OLIVER
  RESERVOIR...PANORAMA POINT...PERRIN...PETERSON LAKE AND POTTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CHEYENNE.

&&

LAT...LON 4100 10262 4101 10404 4138 10406 4140 10337
      4199 10336 4200 10266

$$

CLAYCOMB
1 follow-up statement
512 
WGUS75 KCYS 120429
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1029 PM MDT FRI JUN 11 2010

NEC033-105-123-120441-
/O.CAN.KCYS.FF.W.0007.000000T0000Z-100612T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-KIMBALL NE-MORRILL NE-
1029 PM MDT FRI JUN 11 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MORRILL...KIMBALL
AND CHEYENNE COUNTIES IS CANCELLED...

THIS FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD 
WARNING. MODERATE RAINFALL WILL CONTINUE OVERNIGHT...BUT HEAVY 
RAINFALL LEADING TO FLASH FLOODING HAS ENDED. RUNOFF FROM THIS 
RAINFALL WILL CONTINUE TO CAUSE FLOODING FOR MANY LOW LYING AREAS 
OVERNIGHT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4100 10262 4101 10404 4138 10406 4140 10337
      4199 10336 4200 10266

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:09 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 11, 2:09 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
209 PM MDT FRI JUN 11 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY
S TO SW FLOW WILL OCCUR ALOFT WITH A DEEP UPPER TROUGH OVER THE
WESTERN U.S. AN UPPER LOW WILL DEVELOP OVER NV AND REMAIN OVER
THE GREAT BASIN THROUGH SAT NIGHT. A DISTURBANCE IN THE FLOW WILL
MOVE ACROSS THE AREA TONIGHT. LI'S ARE AROUND -1 WITH LOW CAPES
ACROSS THE SOUTHERN HALF OF THE CWA WITH ONLY SLIGHT INSTABILITY
FOR TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
LATE THIS AFTERNOON AND INTO THIS EVENING...WITH HEAVY RAIN LIKELY
ESPECIALLY EAST OF THE LARAMIE RANGE. DEEP MOIST UPSLOPE FLOW WILL
OCCUR ACROSS THE CWA ON SAT AND NUMEROUS SHOWERS WILL CONTINUE
THROUGH SATURDAY NIGHT WITH HEAVY RAINFALL OCCURRING AT TIMES.
COLD AIR ADVECTION WILL CONTINUE FROM TONIGHT THROUGH SUNDAY AND
MUCH COLDER TEMPERATURES WILL OCCUR ON SAT AND SUN. THE RAIN WILL
FINALLY SHOW SOME SIGNS OF ENDING SAT NIGHT AND SUN AND WILL
BECOME SCATTERED IN NATURE AS THE UPPER TROUGH AXIS BEGINS TO MOVE
ACROSS THE CENTRAL ROCKIES. WITH THE COLDER AIR IN THE LOWER LEVELS
AND SNOW LEVELS DROPPING TO AROUND 9000 FT...THE RAIN SHOWERS
WILL CHANGEOVER TO SNOW SHOWERS...WITH ACCUMULATIONS OF A FEW
INCHES LIKELY ABOVE 9500 FT.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
MINOR DIFFERENCES NOTED BETWEEN THE 00Z AND 12Z GFS AND ECMWF
NUMERICAL MODELS HANDLING THE POSITION AND STRENGTH OF THE
UPPER LOW AND TROUGH OVER THE NORTH CENTRAL CONUS. THE LATEST
GFS IS SLIGHTLY DEEPER AND MORE PROGRESSIVE WITH THE UPPER LOW
FROM THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS SUNDAY NIGHT
AND MONDAY THAN THE ECMWF SOLUTION. THE GFS IS ALSO FASTER AND
MORE AMPLIFIED WITH THE UPSTREAM RIDGE. REGARDLESS...PRECIP
WILL BEGIN TO DIMINISH SUNDAY NIGHT AS THE UPPER LEVEL SUPPORT
SHIFTS NORTHEAST OF THE REGION. LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY DUE TO WRAP AROUND
MOISTURE..ALONG WITH BELOW NORMAL TEMPERATURES. RIDGING AND A
WARMER AND DRIER SOUTHWEST FLOW ALOFT WILL FINALLY BUILD INTO THE
CWA AS ANOTHER LOW DEEPENS ALONG THE PACIFIC COAST ON TUESDAY.
STILL DEALING WITH SOME MODEL DIFFERENCES WITH THE PROGRESS
OF THE WESTERN CONUS UPPER LEVEL TROUGH AND TIMING/INTENSITY OF
ACCOMPANYING SHORTWAVES LIFTING NORTHEASTWARD ACROSS THE
NORTHERN AND CENTRAL ROCKIES FROM WEDNESDAY THROUGH FRIDAY.
IN THE MEANTIME...TEMPERATURES WILL BE MODERATE BACK TO NORMAL
LEVELS DURING THIS TIME PERIOD...WITH SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN
AND NORTHERN HALF OF THE CWA.

&&

.AVIATION...18Z TAF ISSUANCE
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
MVFR CONDITIONS IN MODERATE TO HEAVY SHOWERS WILL ACCOMPANY THE
STRONGER STORMS. NORTH TO NORTHEAST WINDS WILL INCREASE...WITH
GUSTS OF 25 TO 35 KNOTS POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. RAIN SHOWERS WILL CONTINUE THROUGH MUCH OF
THE NIGHT...WITH MVFR TO IFR CEILINGS AND VISIBILITIES DUE TO THE
MOIST BOUNDARY LAYER AND UPSLOPE WINDS. THESE CONDITIONS WILL
LIKELY PERSIST THROUGH SUNDAY.

&&

.FIRE WEATHER...
FIRE DANGER IS IN THE LOW TO VERY LOW CATEGORY ACROSS THE AREA AND
WITH HEAVY RAIN EXPECTED TONIGHT AND SATURDAY...NO CONCERNS AT THIS
TIME.

&&

.HYDROLOGY...
FLOODING CONTINUES FOR RIVERS FLOWING FROM THE SNOWY AND SIERRA
MADRE RANGES DUE TO SNOW MELT AND RECENT RAINFALL...ESPECIALLY
THE NORTH PLATTE AND LARAMIE RIVERS. FLOOD WARNINGS REMAIN IN
EFFECT FOR SOUTHERN AND EASTERN CARBON COUNTY...INCLUDING THE
MEDICINE BOW AND ENCAMPMENT RIVERS AND THEIR TRIBUTARIES. FLOWS
ALONG THE NORTH PLATTE RIVER REMAIN ELEVATED AT HENRY AND MITCHELL
IN THE NEB PANHANDLE. ADDITIONAL RAINFALL OF UP TO ONE TO TWO
INCHES FRIDAY AFTERNOON THROUGH SUNDAY WILL LIKELY KEEP RIVER
LEVELS HIGHER THAN PREDICTED. A FLOOD WATCH HAS BEEN ISSUED FOR
THESE AREAS THIS EVENING THROUGH LATE SATURDAY NIGHT. WILL CLOSELY
MONITOR STREAMS AND RIVERS THIS WEEKEND FOR THE POTENTIAL OF
RIVER...URBAN/SMALL STREAM...AND FLASH FLOODING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM 6 PM FRIDAY TO 6 AM SUNDAY FOR WYZ106-WYZ107-
     WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
NE...FLOOD WATCH FROM 6 PM FRIDAY TO 6 AM SUNDAY FOR NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...JAMSKI
Hazardous weather outlook, Jun 11, 9:40 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT FRI JUN 11 2010

WYZ101>119-121300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
940 AM MDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
WYOMING THIS AFTERNOON. HEAVY RAIN WILL OCCUR WITH SOME OF THE
STORMS.  HEAVY RAIN CAN ALSO BE EXPECTED ACROSS THE ENTIRE AREA
TONIGHT.

WATERS CONTINUE TO RUN ABOVE FLOOD STAGE ON THE ENCAMPMENT AND
NORTH PLATTE RIVERS...AND ARE EXPECTED TO REMAIN ABOVE FLOOD
STAGE INTO THE WEEKEND. THEREFORE...A FLOOD WARNING IS IN EFFECT
FOR THE NORTH PLATTE RIVER AND ENCAMPMENT RIVERS. ALSO...WATERS
ARE RUNNING HIGH ON THE LARAMIE RIVER...AND ARE EXPECTED TO
CONTINUE TO RISE AND REMAIN ABOVE FLOOD STAGE. THEREFORE...A FLOOD
WARNING IS IN EFFECT FOR THE LARAMIE VALLEY...SPECIFICALLY THE
LARAMIE RIVER AND ITS TRIBUTARIES INTO THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES AND SIGNIFICANT RAINFALL CAN BE EXPECTED
THROUGH SUNDAY. WIDESPREAD ONE HALF TO ONE INCH OF RAINFALL CAN
BE EXPECTED AS WELL...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING IN
EXCESS OF ONE AND A HALF INCHES. THIS MAY FURTHER AGGRAVATE THE
ALREADY HIGH RIVERS AND SATURATED GROUND ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-121300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
940 AM MDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON. HEAVY RAIN WILL OCCUR WITH SOME
OF THE STORMS.  HEAVY RAIN WILL ALSO OCCUR ACROSS THE ENTIRE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES AND SIGNIFICANT RAINFALL CAN BE EXPECTED
THROUGH SUNDAY. WIDESPREAD ONE HALF TO ONE INCH OF RAINFALL CAN
BE EXPECTED...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING IN EXCESS
OF ONE AND A HALF INCHES. THIS MAY FURTHER AGGRAVATE THE ALREADY
HIGH RIVERS AND SATURATED GROUND ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 11, 5:11 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 ESE CARPENTER         41.01N 104.29W
06/11/2010  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            THE RAIN IS FALLING SO HARD THAT THE VISIILITY IS NEAR
            ZERO.

&&

DDEAL
Local storm report, Jun 11, 6:11 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
611 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             15 S BUSHNELL           41.01N 103.89W
06/11/2010  E0.88 INCH       KIMBALL            NE   CO-OP OBSERVER

            NICKEL HAIL COVERING GROUND. 54MPH WIND RECORDED WITH
            STORM AS WELL.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:18 PM MDTAreal Flood WarningCYSCheyenne, Kimball, Morrill6 hr
Jun 12, 3:24 AM MDTAreal Flood WarningCYSCheyenne, Kimball, Morrill5 hr

Nearby

Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.